Tornadoes · United States · Alabama · 2024

EF1 tornado, Elliot Xrds, Alabama, May 8, 2024

This EF1 tornado ran 2.0 miles across DeKalb County on May 8, 2024, touching down at 12:02 AM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 8, 2024
Touchdown
12:02 AM CDT (05:02 UTC)
Lifted
12:05 AM CDT (05:05 UTC)
On the ground
3 minutes
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
DeKalb County
Touchdown point
34.605, -85.812
Lift-off point
34.595, -85.780
Record number
2405082302-01

The damage survey

100 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 143 mph.

  • Camper overturned and numerous trees snapped
  • Bleachers tossed 40-50 yards
  • Several large oak trees were uprooted and fell onto a single family residence, causing complete failure of external walls.
  • Multiple softwoods down facing different directions.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A significant outbreak of tornadoes occurred in two waves during the evening of the 8th and early morning hours of the 9th. The first wave occurred as multiple supercell thunderstorms developed across southern middle Tennessee and far north central Alabama. These storms moved east during the evening hours, producing ## tornadoes in north central and northeast Alabama.||A break in the activity was then followed by a line of thunderstorms that dropped southeast through southern middle Tennessee into north central and northeast Alabama after Midnight through the early morning hours. The line produced tornadoes in southern middle Tennessee, a couple of which continued into northeast Alabama. Additional tornadoes occurred with the line in far northeast Alabama.||In addition, locally heavy rainfall from the slow-moving supercells produced flash flooding during the evening of the 8th, with several roadways covered with or barricaded due to hazardous driving conditions. This primarily affected locations in southeastern Madison County, northern Marshall County, and southwest Jackson County.

A tornado touched down on County Road 122, snapping and uprooting hard and softwood trees, just east of County Road 91. The tornado continued moving to the east-southeast, snapping and uprooting widespread trees along CR 122. Though there were numerous softwood trees that were damaged, notably, there were several large 4-6 foot in diameter oak trees that were likely 100 years or older that were snapped and uprooted. This led to the slightly higher rating of the tree damage. Any structural damage along this path was from trees that were knocked over by the tornado, and minimal roof loss was noted in this location.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

27 minutes of warning. NWS HUN issued a tornado warning for this county at 04:35 UTC, 27 minutes before the tornado touched down, in force until 05:15 UTC.

The county was under a tornado watch, issued at 03:11 UTC and running to 05:42 UTC.

Issued (UTC)ExpiredProductOffice
21:16 UTC03:11 UTCTornado WatchHUN
23:58 UTC00:45 UTCSevere Thunderstorm WarningHUN
00:38 UTC01:45 UTCSevere Thunderstorm WarningHUN
00:52 UTC01:30 UTCTornado WarningHUN
01:34 UTC02:30 UTCSevere Thunderstorm WarningHUN
01:44 UTC02:00 UTCSevere Thunderstorm WarningHUN
01:51 UTC02:10 UTCTornado WarningHUN
01:55 UTC02:17 UTCSevere Thunderstorm WarningHUN
02:05 UTC02:17 UTCTornado WarningHUN
02:30 UTC03:00 UTCSevere Thunderstorm WarningHUN
03:07 UTC03:24 UTCTornado WarningHUN
03:11 UTC05:42 UTCTornado WatchHUN
03:42 UTC04:30 UTCTornado WarningHUN
04:25 UTC04:45 UTCTornado WarningHUN
04:35 UTC05:15 UTCTornado WarningHUN
05:08 UTC05:40 UTCTornado WarningHUN
05:20 UTC08:30 UTCFlash Flood WarningHUN
08:05 UTC13:51 UTCTornado WatchHUN
10:19 UTC10:45 UTCSevere Thunderstorm WarningHUN
13:04 UTC13:30 UTCSevere Thunderstorm WarningHUN
13:08 UTC13:35 UTCTornado WarningHUN
13:28 UTC13:48 UTCSevere Thunderstorm WarningHUN
13:34 UTC15:30 UTCFlash Flood WarningHUN
13:53 UTC17:00 UTCFlash Flood WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at May 8, 7:59 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 8, 7:59 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
759 PM CDT Wed May 8 2024

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 758 PM CDT Wed May 8 2024

Convection has started to develop and become strong to severe fairly
quickly this evening across the forecast area. This trend is
expected to continue over the next few hours for this first round
of storms. We remain in a pretty unstable environment with sfc
instability >3k J/kg and 0-1 km shear of >30kts and deep layer
sheer of > 45kts with plenty of moisture in place. This will
allow for storms to produce all modes of severe weather including
large hail, damaging winds, heavy rainfall and tornadoes.
Closely monitoring the line of severe thunderstorms with embedded
supercells up in Nashville's forecast area as it sinks
southeastward into this untapped environment.

Even with all this convection ongoing, high-res models continue to
point out that we will not be overworked for the second round of
thunderstorms expected to arrive shortly after Midnight and exit
the forecast around around 6-7am. Confidence is high in this
timing as models continue to be consistent. This will be in the
form of a more organized line of storms moving southeastward.
Again, all modes of severe weather are possible:
large hail, damaging winds, heavy rainfall that could lead to
localized flooding, and tornadoes. Rainfall totals of 1-3 inches
is expected but higher amounts of 3-5 inches are locally possible.

Please stay weather aware this evening and tonight, and check the
forecast before going to bed. Have sturdy shoes by your bedside
and emergency kit ready to go in case you need it. It never hurts
to be prepared.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 254 PM CDT Wed May 8 2024

Showers and storms will gradually come to an end from north to
south Thursday morning, and the severe threat should diminish by
10am at the latest. High pressure will begin to filter into the
region Thursday into the weekend, resulting in dry and cooler
conditions. A weak shortwave will track across central MS into
central AL Thursday night into Friday morning and could result in
a few showers/storms mainly south of the TN River, but confidence
in this remains low. Highs will be limited to the 70s Friday
afternoon with clearing skies and breezy northwesterly winds.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 437 AM CDT Wed May 8 2024

A generally dry weather pattern will continue across the region
this weekend. However, a clipper system diving southeastward into
the western Great Lakes will send a reinforcing cold front through
the region on Saturday, perhaps bringing a few light showers to
locations north of the TN River. Chances for rain will begin to
slowly return to the region as early as Monday, which is when a
series of lower-latitude troughs may initiate the development of
one or more areas of low pressure across the western Gulf of
Mexico that would shift northeastward early next week. Due to
indications of a modifying low-level airmass across the TN Valley,
instability will gradually increase as we move forward to
Tuesday, with a low chance for thunderstorms apparent as well.

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Wed May 8 2024

VFR conditions will continue until thunderstorms develop around
00-01Z. Expecting two rounds of thunderstorms, the first batch
around 00-01Z then again around 08Z. These storms could become
severe and bring higher wind gusts and IFR/LIFR VIS at the
terminals when directly impacted. Main threats within these storms
overnight will be frequent lightning, wind gusts up to 50-60kts,
and large hail. Gradient winds sustained at 12-15kts with gusts up
to 25kts will also be possible outside of any thunderstorm
activity. Otherwise, CIGS will return to VFR mid day Thursday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...JMS
SHORT TERM....25
LONG TERM....70
AVIATION...JMS

In the hours before

Special weather statement, May 8, 7:08 PM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
708 PM CDT Wed May 8 2024

ALZ001-090030-
Lauderdale AL-
708 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE COUNTY
THROUGH 730 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexington and Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3500 8721 3496 8721 3490 8740 3500 8746
TIME...MOT...LOC 0008Z 251DEG 37KT 3497 8735

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 8, 7:18 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
718 PM CDT Wed May 8 2024

ALZ001-002-090045-
Lauderdale AL-Colbert AL-
718 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES THROUGH 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 7 miles east of Muscle Shoals, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muscle Shoals, Rogersville, Killen, Lexington, Leighton, Anderson,
Center Star, Kingtown, Whitehead, and Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3486 8721 3479 8733 3480 8736 3480 8742
      3478 8743 3476 8742 3473 8743 3468 8751
      3478 8764 3500 8747 3500 8744
TIME...MOT...LOC 0018Z 224DEG 24KT 3479 8752

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 8, 7:33 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
733 PM CDT Wed May 8 2024

ALZ001-002-004-090115-
Lawrence AL-Lauderdale AL-Colbert AL-
733 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LAUDERDALE...
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES THROUGH 815
PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or 7 miles southeast of Muscle Shoals, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Muscle Shoals, Rogersville, Killen, Town Creek, Leighton, Courtland,
Northwest Alabama Regional Airport, La Grange, Center Star, and
Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3496 8744 3480 8724 3478 8727 3477 8728
      3476 8726 3476 8722 3475 8723 3455 8753
      3457 8753 3457 8759 3466 8771
TIME...MOT...LOC 0033Z 224DEG 24KT 3466 8758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, May 8, 7:37 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
737 PM CDT Wed May 8 2024

ALZ004-007-090115-
Lawrence AL-Morgan AL-
737 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN AND CENTRAL
LAWRENCE COUNTIES THROUGH 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Moulton, Trinity, Courtland, North Courtland, Hillsboro, Mt
Hope, Chalybeate Springs, Ne Smith, and Caddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.

&&

LAT...LON 3449 8753 3476 8729 3475 8727 3476 8726
      3476 8722 3470 8712 3467 8709 3465 8705
      3462 8700 3436 8737
TIME...MOT...LOC 0037Z 224DEG 24KT 3449 8739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Local storm report, May 8, 9:05 PM CDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
905 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Hail             3 SE Athens             34.76N 86.93W
05/08/2024  M1.75 Inch       Limestone          AL   Emergency Mngr

&&

GH
Special weather statement, May 8, 11:53 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1153 PM CDT Wed May 8 2024

TNZ076-096-097-090545-
Franklin TN-Moore TN-Lincoln TN-
1153 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHEASTERN LINCOLN AND
NORTHERN FRANKLIN COUNTIES THROUGH 1245 AM CDT...

At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg, Decherd, Estill Springs, Petersburg, Tims Ford Lake,
Chestnut Ridge, Belleville, Lois, Booneville, and Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 300 AM CDT for Middle
Tennessee.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3534 8603 3531 8600
      3529 8592 3523 8588 3523 8665 3531 8666
      3533 8660 3537 8659 3536 8649 3533 8646
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0453Z 263DEG 36KT 3530 8648

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

5.0 hours before the tornado, 182 km from the path. May 9, 2024.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1387 joules per kilogram, CIN -10, lifted condensation level 1252 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 36 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
2986 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

7.0 hours after it, 182 km from the path. May 9, 2024.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1170 joules per kilogram, CIN -3, lifted condensation level 597 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 32 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1348 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Fort_payne (4A9), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:15 UTC75.772220° 4 kt1007.8
03:35 UTC76.371.8220° 5 kt1008.5
03:55 UTC76.671.6180° 5 kt1007.8
04:15 UTC7771.4190° 8 kt1008.1VCTS
04:35 UTC7771.2210° 9 kt1007.8VCTS
04:55 UTC7771.2210° 7 kt1008.1VCTS
05:15 UTC7771200° 12 kt1007.8
05:35 UTC7771230° 7 kt1008.5
05:55 UTC75.271.20° 0 kt1008.5
06:15 UTC74.771.2210° 4 kt1008.1
06:35 UTC74.571330° 3 kt1008.1
06:55 UTC73.4710° 0 kt1007.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the touchdown began at 05:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:44 UTCTORNADO4 W GurleyMadison, ALNWS storm surveys determined an EF2 tornado moved through McMullen Cove, AL.
03:14 UTCTORNADO5 Ne WoodvilleJackson, ALLim Rock: EF-0 with peak winds of 85 mph, path length of 0.39 miles, and maximum path width of 285 yards.
03:34 UTCTORNADO2 N ScottsboroJackson, ALAn EF0 Tornado was documented just west of downtown Scottsboro.
03:34 UTCTORNADO2 N ScottsboroJackson, ALAn EF-0 with peak wind speed of 90 mph, path length of 2.09 miles, and maximum path width of 440 yards.
03:34 UTCTORNADO2 N ScottsboroJackson, ALCorrects previous tornado report from 2 N Scottsboro. An EF-0 with peak wind speed of 85 mph, path length of 2.09 miles, and maximum path width of 440 yards.
03:54 UTCTORNADO3 S PisgahJackson, AL*** 7 INJ *** An NWS Storm Survey concluded that an EF2 tornado moved through parts of Henagar, AL.
03:54 UTCTORNADO3 S PisgahJackson, AL*** 7 INJ *** Corrects previous tornado report from 3 S Pisgah. An NWS Storm Survey concluded that an EF3 tornado moved through parts of Henagar, AL.
03:57 UTCTORNADO3 S PisgahJackson, AL*** 7 INJ *** An EF-3 with peak wind speed of 140 mph, path length of 12.34 miles, and maximum path width of 880 yards. This tornado impacted Henagar.
04:08 UTCTSTM WND DMG2 N ScottsboroJackson, ALDamage to a business roof, doors, and sign.
05:02 UTCTORNADO3 Nne SylvaniaDekalb, ALAn EF-1 tornado was confirmed in the Brooks Crossroads community along CR 122.
05:02 UTCTORNADO3 Nne SylvaniaDekalb, ALAn EF-1 with peak wind speed of 107 mph, path length of 1.96 miles, and maximum path width of 275 yards.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of May 8, 2024

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 83:09 AM EDTEF1Westmoreland, PA1.1200$100,000
May 810:58 AM CDTEF0Cape Girardeau, MO0.250$10,000
May 811:04 AM CDTEF1Crawford, MO2.275
May 812:01 PM CDTEF1Jackson, IL1.31001$75,000
May 812:53 PM MDTUnratedWallace, KS0.150
May 83:00 PM EDTEF1Cleveland, NC21.3100
May 82:10 PM CDTUnratedOttawa, OK0.175
May 82:12 PM CDTUnratedOttawa, OK0.175
May 82:15 PM CDTEF1Ottawa, OK4.0450$50,000
May 83:40 PM EDTEF1Gaston, NC8.2602$200,000
May 82:43 PM CDTEF1Robertson, TN2.2400$250,000
May 82:51 PM CDTEF1Ottawa, OK0.360$30,000
May 83:10 PM CDTEF1Jackson, IL4.675$12,000
May 84:01 PM CDTUnratedMcCracken, KY0.250
May 84:04 PM CDTEF0Williamson, IL6.625$10,000
May 84:11 PM CDTEF1Saline, IL7.7150$80,000
May 84:25 PM CDTEF1Lawrence, MO10.8150$155,000
May 85:37 PM CDTEF3Columbia tornado, TN11.5900112$10 million
May 86:32 PM CDTEF0Rutherford, TN3.0100$100,000
May 87:40 PM CDTEF0Lamar, TX0.030
May 87:50 PM CDTEF2Giles, TN5.96001$4.0 million
May 88:11 PM CDTEF1Limestone, AL4.890
May 88:15 PM CDTEF1Lincoln, TN6.2160
May 88:23 PM CDTEF3Limestone, AL3.8228
May 88:27 PM CDTEF0Lamar, TX0.330$2,000
May 88:44 PM CDTEF1Reynolds, MO14.1150$10,000
May 88:45 PM CDTEF1Limestone, AL3.5225
May 88:49 PM CDTEF1Iron, MO2.6250
May 88:50 PM CDTEF0Iron, MO0.675
May 88:53 PM CDTEF1Iron, MO1.7150
May 89:01 PM CDTEF1Iron, MO4.1100
May 89:01 PM CDTEF1Iron, MO12.0150
May 89:02 PM CDTEF1Lincoln, TN1.4286
May 89:06 PM CDTEF0Madison, MO4.3334$50,000
May 89:07 PM CDTEF0Madison, AL1.795
May 89:28 PM CDTEF2Madison, AL9.5550
May 89:39 PM CDTEF0Daviess, KY2.750$55,000
May 89:41 PM CDTEF0Daviess, KY3.1300$45,000
May 89:49 PM CDTEF1Daviess, KY0.9100$30,000
May 810:13 PM CDTEF0Jackson, AL2.3106$53,000
May 811:26 PM EDTEF1Gilmer, GA0.8200
May 810:32 PM CDTEF0Madison, AL3.5145
May 810:34 PM CDTEF0Jackson, AL2.1200$1.4 million
May 810:40 PM CDTEF1Madison, AL4.3200
May 811:41 PM EDTEF1Cherokee, NC2.340
May 811:42 PM EDTEF1Gilmer, GA0.6150
May 811:46 PM EDTEF0Gilmer, GA1.0250
May 811:51 PM EDTEF0Gilmer, GA1.9200
May 810:57 PM CDTEF3Jackson, AL12.38807$4.5 million
May 812:14 AM EDTEF1Jackson, NC9.4400
May 812:16 AM EDTEF0Buncombe, NC2.330$100,000
May 812:23 AM EDTEF1Jackson, NC1.5200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.